MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the returned devices revealed that the first pc400 evaluated had offset coil winds.This type of damage typically occurs due to improper handling during use.If the device is forcefully manipulated against resistance, damage such as this may occur.The root cause of the initial resistance could not be determined.However, the offset coil winds likely contributed to the initial resistance.Evaluation of the second returned device revealed that the pc400 was able to be advanced through the demonstration microcatheter and out its distal tip without an issue.Therefore, the root cause of the reported resistance for this coil could not be determined.The non-penumbra microcatheter referred to in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coil 400''s (pc400¿s).During the procedure, while attempting to advance an initial pc400 into a non-penumbra microcatheter, the physician experienced resistance in the microcatheter and decided to remove the coil.A second pc400 was opened; however, the same resistance was experienced.Therefore, the physician removed the pc400 and successfully completed the procedure using five new pc400''s, two additional coils and the same microcatheter.There was no report of adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7327699
Report Number3005168196-2018-00522
Device Sequence Number1455911
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/05/2025
Device Catalogue Number4002C1450
Device Lot NumberF74296
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2018
Initial Report FDA Received Date03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1